Carbamazepine induced thrombocytopenia

Ruhi Kumar, Sridhar Chivukula, Goutham Reddy Katukuri, U. K. Chandrasekhar, K. N. Shivashankar

Research output: Contribution to journalArticle

Abstract

Antiepileptic Drugs (AEDs) are commonly associated with haematological disorders, including anaemia, thrombocytopenia, neutropenia and even bone marrow failure. Fatal disorders like aplastic anaemia are uncommon. On exploring through the literature, older AEDs are more associated with haematological alterations than newer AEDs, and careful monitoring is warranted especially with phenytoin, carbamazepine and valproate. The exact cause of these alterations is not established, though immune mechanisms and pharmacology of individual drugs are the proposed mechanisms, a further research along this path is underway. Of worth mentioning here, this predilection of older AEDs towards haematological disorders is pronounced in children compared to adults. We present here a case of congenital heart disease with history of brain abscess and seizures, on carbamazepine who presented to our hospital with toothache. Routine screening prior to tooth extraction revealed thrombocytopenia. Further evaluation revealed the association of carbamazepine and thrombocytopenia, which mandated discontinuation of drug and switching patient to alternative AED.

Original languageEnglish
Pages (from-to)OD12-OD13
JournalJournal of Clinical and Diagnostic Research
Volume11
Issue number9
DOIs
Publication statusPublished - 01-09-2017
Externally publishedYes

Fingerprint

Carbamazepine
Thrombocytopenia
Anticonvulsants
Toothache
Drug Substitution
Tooth Extraction
Brain Abscess
Aplastic Anemia
Drug Monitoring
Valproic Acid
Phenytoin
Neutropenia
Pharmaceutical Preparations
Anemia
Heart Diseases
Brain
Screening
Bone
Seizures
Bone Marrow

All Science Journal Classification (ASJC) codes

  • Clinical Biochemistry

Cite this

Kumar, R., Chivukula, S., Katukuri, G. R., Chandrasekhar, U. K., & Shivashankar, K. N. (2017). Carbamazepine induced thrombocytopenia. Journal of Clinical and Diagnostic Research, 11(9), OD12-OD13. https://doi.org/10.7860/JCDR/2017/26271.10659
Kumar, Ruhi ; Chivukula, Sridhar ; Katukuri, Goutham Reddy ; Chandrasekhar, U. K. ; Shivashankar, K. N. / Carbamazepine induced thrombocytopenia. In: Journal of Clinical and Diagnostic Research. 2017 ; Vol. 11, No. 9. pp. OD12-OD13.
@article{cba6c004972346e7ad568631c32d89e9,
title = "Carbamazepine induced thrombocytopenia",
abstract = "Antiepileptic Drugs (AEDs) are commonly associated with haematological disorders, including anaemia, thrombocytopenia, neutropenia and even bone marrow failure. Fatal disorders like aplastic anaemia are uncommon. On exploring through the literature, older AEDs are more associated with haematological alterations than newer AEDs, and careful monitoring is warranted especially with phenytoin, carbamazepine and valproate. The exact cause of these alterations is not established, though immune mechanisms and pharmacology of individual drugs are the proposed mechanisms, a further research along this path is underway. Of worth mentioning here, this predilection of older AEDs towards haematological disorders is pronounced in children compared to adults. We present here a case of congenital heart disease with history of brain abscess and seizures, on carbamazepine who presented to our hospital with toothache. Routine screening prior to tooth extraction revealed thrombocytopenia. Further evaluation revealed the association of carbamazepine and thrombocytopenia, which mandated discontinuation of drug and switching patient to alternative AED.",
author = "Ruhi Kumar and Sridhar Chivukula and Katukuri, {Goutham Reddy} and Chandrasekhar, {U. K.} and Shivashankar, {K. N.}",
year = "2017",
month = "9",
day = "1",
doi = "10.7860/JCDR/2017/26271.10659",
language = "English",
volume = "11",
pages = "OD12--OD13",
journal = "Journal of Clinical and Diagnostic Research",
issn = "2249-782X",
publisher = "Journal of Clinical and Diagnostic Research",
number = "9",

}

Kumar, R, Chivukula, S, Katukuri, GR, Chandrasekhar, UK & Shivashankar, KN 2017, 'Carbamazepine induced thrombocytopenia', Journal of Clinical and Diagnostic Research, vol. 11, no. 9, pp. OD12-OD13. https://doi.org/10.7860/JCDR/2017/26271.10659

Carbamazepine induced thrombocytopenia. / Kumar, Ruhi; Chivukula, Sridhar; Katukuri, Goutham Reddy; Chandrasekhar, U. K.; Shivashankar, K. N.

In: Journal of Clinical and Diagnostic Research, Vol. 11, No. 9, 01.09.2017, p. OD12-OD13.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Carbamazepine induced thrombocytopenia

AU - Kumar, Ruhi

AU - Chivukula, Sridhar

AU - Katukuri, Goutham Reddy

AU - Chandrasekhar, U. K.

AU - Shivashankar, K. N.

PY - 2017/9/1

Y1 - 2017/9/1

N2 - Antiepileptic Drugs (AEDs) are commonly associated with haematological disorders, including anaemia, thrombocytopenia, neutropenia and even bone marrow failure. Fatal disorders like aplastic anaemia are uncommon. On exploring through the literature, older AEDs are more associated with haematological alterations than newer AEDs, and careful monitoring is warranted especially with phenytoin, carbamazepine and valproate. The exact cause of these alterations is not established, though immune mechanisms and pharmacology of individual drugs are the proposed mechanisms, a further research along this path is underway. Of worth mentioning here, this predilection of older AEDs towards haematological disorders is pronounced in children compared to adults. We present here a case of congenital heart disease with history of brain abscess and seizures, on carbamazepine who presented to our hospital with toothache. Routine screening prior to tooth extraction revealed thrombocytopenia. Further evaluation revealed the association of carbamazepine and thrombocytopenia, which mandated discontinuation of drug and switching patient to alternative AED.

AB - Antiepileptic Drugs (AEDs) are commonly associated with haematological disorders, including anaemia, thrombocytopenia, neutropenia and even bone marrow failure. Fatal disorders like aplastic anaemia are uncommon. On exploring through the literature, older AEDs are more associated with haematological alterations than newer AEDs, and careful monitoring is warranted especially with phenytoin, carbamazepine and valproate. The exact cause of these alterations is not established, though immune mechanisms and pharmacology of individual drugs are the proposed mechanisms, a further research along this path is underway. Of worth mentioning here, this predilection of older AEDs towards haematological disorders is pronounced in children compared to adults. We present here a case of congenital heart disease with history of brain abscess and seizures, on carbamazepine who presented to our hospital with toothache. Routine screening prior to tooth extraction revealed thrombocytopenia. Further evaluation revealed the association of carbamazepine and thrombocytopenia, which mandated discontinuation of drug and switching patient to alternative AED.

UR - http://www.scopus.com/inward/record.url?scp=85030652543&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85030652543&partnerID=8YFLogxK

U2 - 10.7860/JCDR/2017/26271.10659

DO - 10.7860/JCDR/2017/26271.10659

M3 - Article

AN - SCOPUS:85030652543

VL - 11

SP - OD12-OD13

JO - Journal of Clinical and Diagnostic Research

JF - Journal of Clinical and Diagnostic Research

SN - 2249-782X

IS - 9

ER -

Kumar R, Chivukula S, Katukuri GR, Chandrasekhar UK, Shivashankar KN. Carbamazepine induced thrombocytopenia. Journal of Clinical and Diagnostic Research. 2017 Sep 1;11(9):OD12-OD13. https://doi.org/10.7860/JCDR/2017/26271.10659